North Dakota, 2006Lightning Strike in North Dakota, August 9, 2006
August 9, 2006 · NWS BIS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 2:00 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 2:00 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT WED AUG 9 2006
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM CONTINUE TO BE
CONVECTIVE/SEVERE POTENTIAL TODAY THROUGH TONIGHT AND INTO THURSDAY
AFTERNOON...THEN ANOTHER SHOT FRIDAY.
CURRENTLY...WEAK MID LEVEL IMPULSES FIRING OFF THUNDERSTORMS
CURRENTLY ACROSS THE WESTERN FORECAST AREA PUSHING EAST THIS
MORNING. DECENT LOW LEVEL MOISTURE IN PLACE OVER MOST REPORTING
STATIONS. PLAN TO REVISIT MORNING POPS BEFORE PUBLISHING GRIDS AS I
WILL INCREASE POPS TO SCT OVER CERTAIN AREAS DEPENDING ON LATEST
RADAR LOOP. LEE SIDE TROUGH REMAINS OFF TO THE WEST...WITH SEVERAL
LOW PRESSURE CENTERS AS INDICATED BY WIND FIELDS.
THINGS CONTINUE TO BE MUDDLED TODAY AND TOMORROW IN REGARDS TO MODEL
OUTPUT OF SURFACE FEATURES SUCH AS LOW CENTERS AND BOUNDARY LAYERS.
LATEST MODEL OUTPUT IS A LITTLE CLOSER IN SOLVING THIS
DILEMMA...WITH A DECENT CONSENSUS OF A STRONGER LOW PRESSURE AREA
OVER THE FOUR CORNER REGION OF SW ND...NW SD...SE MT...AND NE WY
LATER THIS AFTERNOON. WILL EDIT GRIDS TO REFLECT THIS AS
THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON OVER THE SOUTHWEST IN
PROXIMITY TO THE BETTER BOUNDARY LAYER LIFT...THEN EVENTUALLY
SPREADING EAST ALONG THE 500H FLOW. STILL UNSTABLE ELSEWHERE SO WILL
LEAVE IN SLIGHT CHANCE POPS. WELL MENTION SEVERE POTENTIAL IN ZONES
FOR SOUTHWEST AND SOUTH CENTRAL THIS AFTERNOON.
WILL STICK WITH THE PREVIOUS FORECAST FOR TONIGHT WITH SCATTERED
POPS OVER THE ENTIRE FORECAST AREA. MID LEVEL WAVE WILL INITIATE
THUNDERSTORMS OVER MONTANA DURING THE AFTERNOON...EVENTUALLY
SPREADING INTO WESTERN AND CENTRAL NORTH DAKOTA LATER THIS EVENING
AND TONIGHT. WILL ADD SEVERE MENTION FOR ALL ZONES. FOR
THURSDAY...AGAIN LITTLE CHANGE AND WILL KEEP SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST. MODELS CONTINUE PAINTING INSTABILITY
WITH A SURFACE BOUNDARY ACROSS THE CENTRAL AND EAST. NEXT CHANCE OF
PRECIPITATION VIA THUNDERSTORMS WILL THEN BE FRIDAY WITH ANOTHER BUT
PERHAPS BETTER ORGANIZED SURFACE TROUGH MOVING THROUGH THE NORTHERN
PLAINS. MID LEVEL SHORT WAVE IS A LITTLE FURTHER NORTH THIS TIME
AROUND SO PUT THE HIGHER POPS OVER THE NORTHERN CWA.
FOR TEMPERATURES...MADE ONLY A FEW TWEAKS FOR MODEL TRENDS AND
COLLABORATION WITH NEIGHBORS WITH ABOVE NORMAL READINGS STILL
EXPECTED.
.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
EXTENDED PORTION BEGINS WITH MID LEVEL TROUGH OVER WESTERN CANADIAN
PRAIRIE PROVINCES WITH ASSOCIATED FRONTAL SYSTEM IN EASTERN CWA. GFS
MUCH THE SLOWER OF THE MODELS MOVING THESE FEATURES EAST WITH GFS
LINGERING TROUGH OVER EASTERN MONTANA THROUGH SUNDAY. CANADIAN GEM
AND EUROS FASTER AND PER COORD WITH SURROUNDING WFOS HAVE FOLLOWED
FASTER SOLUTIONS AND LEFT SUNDAY DRY FOR THIS RUN. UPPER LEVEL RIDGE
AND SURFACE HIGH PRESSURE MOVES OVER NORTHERN PLAINS FOR REMAINDER
OF EXTENDED.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
&&
NH/HW
Hazardous weather outlook, Aug 9, 3:36 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT WED AUG 9 2006
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE
SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL
PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NH
In the hours before
Local storm report, Aug 9, 7:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 AM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 3 S WILTON 47.12N 100.78W
08/09/2006 E0.88 INCH BURLEIGH ND LAW ENFORCEMENT
&&
HWLocal storm report, Aug 9, 7:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 AM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HAIL BISMARCK 46.81N 100.77W
08/09/2006 E0.75 INCH BURLEIGH ND NWS EMPLOYEE
OCCURRED AT THE BISMARCK AIRPORT.
&&
CPLightning, Burke
- When
- August 9, 7:15 AM CST to 8:30 PM CST
- Where
- Burke County, 2 mi NW of Lignite
- Property damage
- $250,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Lightning struck two salt water tanks at oil wells. One oil well 2 miles southeast of Lignite was struck at 715 AM CST, while another 2 miles northwest of Lignite was struck at 830 AM CST. Both strikes started fires, with fire crews unable to get close to the fires due to the intense heat. Loss in production was estimated at 15K per day. The 250K damage was to property.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, August 9 to 10, 20061 death · 25 events
- Heat in Arkansas, August 9 to 10, 20061 death · 7 events
- Hail and Damaging Winds in North Dakota, August 9, 2006$9.1 million · 1.75 in hail · 19 events
- Damaging Wind in Mississippi, August 9, 2006$400,000 · 60 kt wind · 1 event
- Lightning Strike in Mississippi, August 9, 2006$300,000 · 1 event
- Lightning Strike in Mississippi, August 9, 2006$200,000 · 1 event
- Lightning Strike in Florida, August 9, 20066 injured · 1 event
- Lightning Strike in Louisiana, August 9, 2006$70,000 · 1 event
- Damaging Winds in Nebraska, August 9 to 10, 2006$55,000 · 56 kt wind · 6 events
- Damaging Wind in Florida, August 9, 2006$50,000 · 70 kt wind · 1 event
- Lightning Strike in Alabama, August 9, 2006$40,000 · 1 event
- Hail and Damaging Wind in Arizona, August 9, 2006$30,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528195.